Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 8, NWS Cheyenne, WY

May 20, 2016Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at May 20, 2016, 4:26 PM MDT for Niobrara County, Wyoming. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2016, 4:26 PM MDT (22:26 UTC)
Expired
May 20, 2016, 5:00 PM MDT
In force
34 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Niobrara County, WY

The radar

The Cheyenne radar (KCYS), 185 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:34 PM MDTHAIL 1.256 E Lusk, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1756 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS55 KCYS 202226
SVRCYS
WYC027-202300-
/O.NEW.KCYS.SV.W.0008.160520T2226Z-160520T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
426 PM MDT FRI MAY 20 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN NIOBRARA COUNTY IN EAST CENTRAL WYOMING...

* UNTIL 500 PM MDT

* AT 425 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  LUSK...MOVING NORTHEAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN NIOBRARA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4263 10428 4266 10445 4301 10431 4289 10405
TIME...MOT...LOC 2225Z 211DEG 25KT 4273 10431 

HAIL...1.25IN
WIND...<50MPH
 
$$
2 follow-up statements
554 
WWUS55 KCYS 202243
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT FRI MAY 20 2016

WYC027-202300-
/O.CON.KCYS.SV.W.0008.000000T0000Z-160520T2300Z/
NIOBRARA WY-
443 PM MDT FRI MAY 20 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHEASTERN NIOBRARA COUNTY...

AT 443 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
LUSK...MOVING NORTHEAST AT 20 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN NIOBRARA COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4270 10428 4273 10436 4301 10431 4289 10405
TIME...MOT...LOC 2243Z 210DEG 16KT 4277 10428 

HAIL...1.25IN
WIND...<50MPH
 
$$
676 
WWUS55 KCYS 202257
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
457 PM MDT FRI MAY 20 2016

WYC027-202306-
/O.EXP.KCYS.SV.W.0008.000000T0000Z-160520T2300Z/
NIOBRARA WY-
457 PM MDT FRI MAY 20 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NIOBRARA COUNTY
WILL EXPIRE AT 500 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE AT 5 PM.  SOME SMALL
HAIL TO THE SIZE OF DIMES MAY STILL BE OCCURRING AS THE STORM
CONTINUES TO WEAKEN.  LIGHTNING IS STILL A THREAT WITH THIS STORM.  

LAT...LON 4270 10428 4273 10436 4301 10431 4289 10405
TIME...MOT...LOC 2253Z 211DEG 25KT 4277 10428 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:58 PM MDT, 28 minutes earlier.

Area forecast discussion, May 20, 3:58 PM MDT, 28 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
358 PM MDT FRI MAY 20 2016

.SHORT TERM...(This evening through Sunday night)
Issued at 357 PM MDT Fri May 20 2016

Isolated thunderstorms have developed along the laramie range as
of early this afternoon. The overall severe thunderstorm threat is
low but out one or two marginally severe thunderstorms are
possible through this afternoon. Thunderstorms will move off to
the northeast this afternoon and evening. by 9 pm most
thunderstorm activity will have moved out of the forecast area.

saturday will see another round of showers and thunderstorms in
the afternoon. the severe threat look relatively limited but
certainly a better chance than today. The best chance for severe
thunderstorms will be across east central wyoming, such as
niobrara county where the strongest low level convergence is
expected to occur. Model are showing deeper and stronger shear
than today along with increased cape profiles.

cooler air will push across the forecast area saturday night.
while more showers and thunderstorms will be possible, the
surface cold front should be along the eastern fringes of the
forecast area. West of the front not expecting severe
thunderstorms with mainly isolated garden variety showers and
thunderstorms.

.LONG TERM...(Monday through Friday)
Issued at 357 PM MDT Fri May 20 2016

A seasonally cool week ahead as persistent longwave troughing
along the West Coast sends a series of weak disturbances across
the intermountain west. Do not expect temperatures to fluctuate
all that much thru the week either with high temperatures
generally in the 60s. Some areas in the North Platte River Valley
may touch the low 70s. This will aid in slowing the snow-melt
rates through the week. Diurnally driven isolated to locally
scattered showers and thunderstorms will be a good bet most days.
However, overall coverage and intensity is expected to be
limited.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1207 PM MDT Fri May 20 2016

Main concern at area terminals this afternoon will be trying to
pinpoint the timing and location of shower/thunderstorm
development. Latest information suggests KCYS and KBFF will be
best positioned to see this activity after 20z today. Given that a
considerable uncertainty remains, have just added VCTS into the
18z TAFS. Felt confident enough to leave thunderstorm mention out
at all other terminals. Of course, will need to keep a close eye
on trends thru the rest of the afternoon. SSE winds
tonight...bring in ifr/mvfr cigs/vsbys to KCYS AND KSNY after
09z.

&&

.FIRE WEATHER...
Issued at 307 PM MDT Fri May 20 2016

No fire weather concerns over the next several days. Mild
temperatures through Satruday and then cooler through much of
next week. Isolated to scattered afternoon showers and
thunderstorms possible neary everyday through next week but not
expecting widespread precipitation.

&&

.HYDROLOGY...
Issued at 1124 AM MDT Fri May 20 2016

Showers and thunderstorms will mainly occur along and east of the
Laramie range today. There will generally be little impact on
rivers from showers and thunderstorms today but locally heavy rain
will be possible through the lower north platte river valley this
afternoon.

Streams in the mountains have thus far been slow to respond to
warmer temperatures. Should see a little more response tonight
through saturday as the warmest air so far this year moves across
the area and wind speeds increase somewhat.

&&

.CYS Watches/Warnings/Advisories...

WY...None.
NE...None.

&&

SHORT TERM...SML
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...SML
HYDROLOGY...SML
Hazardous weather outlook, May 20, 3:45 PM MDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT FRI MAY 20 2016

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
211100-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
345 PM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER AND EAST OF THE LARAMIE RANGE. A FEW STRONG THUNDERSTORMS
PRODUCING HAIL...LOCALLY HEAVY RAIN AND STRONG WINDS WILL BE
POSSIBLE...ESPECIALLY OVER EAST CENTRAL WYOMING AND THE NORTHERN
NEBRASKA PANHANDLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER AND EAST OF THE LARAMIE RANGE SATURDAY. A FEW STRONG
TO SEVERE THUNDERSTORMS PRODUCING HAIL...LOCALLY HEAVY RAIN AND
STRONG WINDS WILL BE POSSIBLE ACROSS THE PLAINS.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE SUNDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT
EXPECTED.

HIGH WATER LEVELS FROM MOUNTAIN SNOWMELT RUNOFF AND PRECIPITATION
WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM SOUTHEAST WYOMING
INTO THE NEBRASKA PANHANDLE FOR THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION POSSIBLE EAST OF THE LARAMIE RANGE.

WYZ103>106-109>117-211100-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
345 PM MDT FRI MAY 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS WILL
DEVELOP OVER THE MOUNTAINS AND HIGH VALLEYS. A FEW STRONG
THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH
FOR THE NEXT SEVERAL DAYS DUE TO PRECIPITATION AND MOUNTAIN
SNOWMELT. WARM TEMPERATURES SATURDAY WILL LEAD TO RAPID MOUNTAIN
SNOWMELT...CAUSING ADDITIONAL RISES ON AREA CREEKS... STREAMS AND
RIVERS. CAMPERS AND OUTDOOR RECREATIONISTS HEADED TO THE MOUNTAINS
THIS WEEKEND NEED TO BE FLOOD AWARE AND BE ALERT FOR RAPID WATER
RISES.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
BE POSSIBLE EACH DAY. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, May 20, 4:15 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
415 PM MDT FRI MAY 20 2016

WYZ102-202245-
NIOBRARA COUNTY WY-
415 PM MDT FRI MAY 20 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NIOBRARA COUNTY UNTIL
445 PM MDT...

AT 414 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM KEELINE TO 10 MILES NORTH OF PRAIRIE CENTER...
MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THESE STORMS AS WELL AS
FREQUENT LIGHTNING STRIKES.

LOCATIONS IMPACTED INCLUDE...
LUSK...MANVILLE...KEELINE AND VAN TASSELL.

LAT...LON 4285 10408 4268 10408 4262 10419 4268 10488
      4295 10476
TIME...MOT...LOC 2214Z 217DEG 30KT 4274 10478 4266 10422

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 3:29 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte31 min
May 20, 4:15 PM MDTSpecial Weather StatementCYSNiobrara30 min
May 20, 5:44 PM MDTSpecial Weather StatementCYSNiobrara46 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.